This common condition happens when something goes wrong with your sleeping cycle, causing you to move around during the night while your mind is still mostly asleep. Though sleepwalking is more common among children, it can happen in adults too — often for a range of different reasons.
Some people find that they’re more likely to have issues with sleepwalking when they’ve been drinking alcohol, or they’ve eaten a particular kind of food before bed. Other people have problems with sleepwalking and even sleep talking when they’re sleep deprived or dealing with excessive amounts of anxiety and stress.
One of the more common causes of sleep issues are prescription sleep medications.
While it’s tempting to turn to over-the-counter and prescription medications for help when you’re dealing with extended periods of insomnia and sleeplessness, the truth is that these drugs can cause more harm than good. Medications that cause sleep walking range all the way from things like Ambien and Zolpidem, to other anti-depressant medications.
Here, we’re going to take a look at the drugs that cause sleepwalking, and how you can reduce your risk of sleep disorders caused by medications.
What medications cause sleepwalking?
The chances are that you’ve already heard about people sleepwalking on Ambien, or the strange side effects associated with Zolpidem. That’s because any medication that affects your brainwaves and nervous system during your sleep stages can lead to problems like sleepwalking.
It’s not just prescription sleep medication that causes issues though. There are a variety of drugs that cause sleepwalking and other problematic behaviours, ranging from medications for Alzheimer’s disease to antidepressants. The medications that cause sleepwalking are usually those that affect muscle control during rapid eye movement, one of the later stages of sleep. When this happens, rather than normal paralysis happening to keep you safe while you sleep, your muscle tone is increased.
When typical muscle paralysis doesn’t set in while you’re asleep, it’s possible for people to start acting out their dreams. Some people can kick, punch, talk, and even jump out of bed and start moving around. Some of the most common medicines that affect REM behavior are SSRIs.
Selective Serotonin Reuptake Inhibitors are anti-depression medications that are used to increase the amount of serotonin in the brain. Though antidepressants are sometimes used to treat sleepwalking, they can also, ironically be the cause. The biggest culprits are:
Another type of antidepressant known to commonly cause strange sleep behaviours are tricyclic antidepressants. Some of the most common TCA medications are:
Other psychiatric prescription medication mediations that cause sleepwalking and other disorders associated with REM behavior include Venlafaxine (Effexor) and Mirtazapine (Remeron). Crucially, while all of these medications can cause sleep problems, they won’t always come with these negative side effects. Your doctor will consider your risk carefully before prescribing this medication.
What medicines cause sleepwalking? Other culprits
Anti-depressants are probably the most common drugs that cause sleepwalking, but they’re far from the only culprits worth considering. For instance, many studies are beginning to find that the anticholinesterase inhibitory medications used for Alzheimer’s disease can cause strange behaviours during sleep too. The most problematic medications include:
There’s also growing evidence that drugs called beta-blockers, typically used for the treatment of high blood pressure and faster heart rates, can also cause sleepwalking, as well as sleep-related hallucinations. Once again, your doctor will assess the benefits of taking these medications against the negatives of potential problems like sleepwalking when choosing your prescription.
Some common beta-blocker medications that cause sleepwalking include:
Can prescription sleep medications cause sleepwalking?
These days, it’s becoming more and more common for people to associate the drugs typically used to treat sleep conditions with an increased chance of sleepwalking and other problems. The wide range of side effects that come with hypnotic sleep medications like Zolpidem (Ambien) and other substances is why so many people prefer to use natural treatments instead.
Generally, if you can get results for your sleep issues using a natural strategy, or an improvement to your sleep hygiene strategy, this will be a much better alternative to relying on prescription medications to support your condition. The medications that cause sleepwalking are usually the ones used to treat sleeping issues like insomnia.
What’s more, prescription sleep medication can also trigger a range of other parasomnias, including sleep-related eating disorders, sleep-driving, and sleep talking. In some reported circumstances, issues with sleep sex and violent acts have also occurred. Zolpidem, or Ambien is one of the best-known drugs that cause sleepwalking and other disorders. This medication has been the subject of many studies on the dangers and side-effects of prescription medications for sleeping.
The good news? Prescription sleep medication won’t always cause side effects.
The makers of Zolpidem conducted their own study into the possible issues, finding that around 7 out of 1972 participants experienced sleepwalking. In another study conducted by the same group, they found that 1 out of 96 participants were affected by sleepwalking. The results of the two reports highlight the limited risk that today’s consumers are exposed to when it comes to parasomnias caused by medications.
Can antihistamines cause sleepwalking?
So, what about non-prescription medications for sleeping? How do they affect your chances of parasomnias and dangerous nighttime activities?
Well, just as Ambien side effects can include sleepwalking and sleep talking, over-the-counter medications like antihistamines can also be problematic. According to some studies, people who take medications like Benadryl for allergies or colds are more likely to experience other issues alongside the common drowsiness associated with the medication.
Drowsiness is one of the most common side-effects of antihistamines, which is why so many people use them to improve their sleeping patterns when prescription medications aren’t a possibility. However, antihistamines can also alter your mental state. Though the side effects of these substances are usually quite mild, they can also pose a risk for parasomnias like sleepwalking, particularly in some patients. Elderly people are more likely to be affected by medications that cause sleepwalking for instance, because their mental state is typically more fragile.
Additionally, while antihistamines can help some people to fall asleep faster, their overall quality of sleep isn’t always great. It’s like drinking alcohol to help you drift off — you don’t get the high-quality of sleep you need to protect yourself against common parasomnias.
How to know if your medications are causing sleepwalking
Although there are medications that cause sleepwalking out there, drugs aren’t the only thing that affects your quality of sleep. That means that if you’re on a prescription medication provided by your doctor, and you start to hear stories about your nighttime adventures, you shouldn’t necessarily stop taking your medicine. First, you need to speak to your doctor and find out whether your drugs are actually causing the side effects or not.
For instance, ask yourself whether you started using the new substance just before the symptoms began, or whether your symptoms just worsened when you started using it. Additionally, you’ll need to think about whether the benefits of the medication outweigh the side effects. Remember that sleepwalking isn’t a particularly dangerous problem. If your partner can help to keep you safe at night by locking the bedroom door for instance, then it may be worth enduring the side-effects to get the positive results of the drug.
In some cases, when medications are responsible for sleepwalking, the problem comes from the fact that the patient has taken more than the correct dosage. In this case, your doctor might advise you to be more careful about the way that you measure your dosage. Taking a higher dose of any medication than your doctor recommends is a dangerous practice. Over-dosing on substances — even if they seem safe at first, can lead to significant side effects. This is even true for natural treatments.
Lowering your risk of sleepwalking
The best way to reduce your chances of taking drugs that cause sleepwalking is to speak to your doctor about your prescriptions and consider all of the possible side effects carefully. Additionally, make sure that you’re using the treatment properly. Some drugs cannot be used with other substances like alcohol. If your medication requires you to avoid alcohol and you don’t, then your risk of side effects will be increased.
Whenever your doctor gives you prescription medication, they will have considered your risks and the benefits of the medication carefully. With that in mind, make sure that you don’t simply stop taking any drug that your doctor gives you without speaking to them first.
If you’re worried about side effects, make an appointment with your doctor and discuss your options.